Georgia, 2013Winter Weather and Strong Wind in Georgia, January 17, 2013
January 17, 2013 · NWS FFC · 5 events in 5 counties and zones
At the conclusion of the heavy rainfall event on the 16th, a strong upper level low moved across the Southeast, basically across the Interstate 20 corridor. Several light bands of snow fell particularly north and west of the track of the upper low on the 17th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At the conclusion of the heavy rainfall event on the 16th, a strong upper level low moved across the Southeast, basically across the Interstate 20 corridor. Several light bands of snow fell particularly north and west of the track of the upper low on the 17th. While snow was expected across a larger portion of north Georgia, the upper level low began to rapidly weaken and thus the event was mainly rain. However, some light snow did fall west of the Atlanta area, and black ice was reported on the morning of the 18th. As the upper level low tracked across, winds increased across the area. With the saturated soils in place from the week of heavy rain, with several trees blew down across Barrow and Banks Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 17, 2:29 PM EST, 31 minutes earlier.
Area forecast discussion, Jan 17, 2:29 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
229 PM EST THU JAN 17 2013
.SHORT TERM /TONIGHT THROUGH SATURDAY/...
PRIMARY FORECAST CONCERN FOR THE SHORT TERM REMAINS THE WINTER
PRECIPITATION FOR THIS AFTERNOON AND EVENING...AND THE POTENTIAL FOR
BLACK ICE TONIGHT AND FRIDAY MORNING.
MAIN AREA OF RAIN SHOWERS ON ITS WAY INTO THE CAROLINAS THIS
AFTERNOON...AND AREA OF WINTER PRECIP ASSOCIATED WITH UPPER LOW
EXPECTED TO PASS OVER NORTH GEORGIA TONIGHT. WINTER PRECIP IS
GENERALLY EXPECTED NORTH OF A HAMILTON TO WASHINGTON LINE...BUT
ACCUMULATIONS SHOULD BE LIMITED TO A LINE NORTH OF CARROLLTON TO
ATLANTA TO JEFFERSON. IN GENERALLY...EXPECT 2-4 INCHES OF
SNOW...WITH ISOLATED AMOUNTS UP TO 5 ACROSS FAR NORTH GEORGIA...AND
SMALLER AMOUNTS ACROSS THE NORTH METRO AREA. EXPECT INITIAL
PRECIPITATION TO BE A MIX OF RAIN AND SNOW...THEN TRANSITIONING TO A
WET SNOW. WARM SURFACE TEMPERATURES SHOULD KEEP ACCUMULATIONS
LIMITED AT FIRST...BUT CONVECTIVE NATURE OF THE PRECIP SHOULD
OVERCOME THE WARM SURFACE TEMPERATURES. EXPECTING HEAVIEST SNOWFALL
OVER FAR NORTHEAST GEORGIA WHERE BANDING AND POTENTIAL TERRAIN
ENHANCEMENT WITH THE WIND TRAJECTORY ARE EXPECTED TO INCREASE
SNOWFALL TO THE ISOLATED 5 INCH AMOUNT.
OVERNIGHT...TEMPERATURES ARE EXPECTED TO DROP QUICKLY...AND SHOULD
BE BELOW FREEZING ACROSS MUCH OF NORTH GEORGIA BY 2 AM. WITH THE
AMOUNT OF RAINFALL THE AREA HAS SEEN OVER THE LAST SEVERAL
DAYS...MOISTURE REMAINING ON ROAD SURFACES WILL FREEZE...AND BLACK
ICE REMAINS A REAL CONCERN. STRONG WINDS THIS AFTERNOON AND EVENING
WILL AID IN THE DRYING OF SURFACES...BUT BRIDGES AND
OVERPASSES...AND AREAS SHELTERED FROM THE WIND...WILL NOT DRY
SIGNIFICANTLY. DRIVERS SHOULD USE EXTREME CAUTION FRIDAY MORNING.
THE AFOREMENTIONED WINDS FOR THIS AFTERNOON AND EVENING WILL
GENERALLY BE GUSTING TO 30-35 MPH. THESE SPEEDS ARE JUST BELOW WIND
ADVISORY CRITERIA. HAVE OPTED TO HYPE UP WORDING IN THE HAZARDOUS
WEATHER OUTLOOK AND THE VARIOUS WINTER WEATHER PRODUCTS...AND WILL
CONTINUE TO HOLD OFF ON THE WIND ADVISORY FOR NOW. THAT BEING
SAID...THE COMBINATION OF THESE WINDS AND THE SATURATED SOILS WILL
CONTINUE TO ALLOW TREES TO FALL.
FOR THE REMAINDER OF THE SHORT TERM...MODELS HAVE GOOD CONSENSUS
LIFTING THE LOW OUT OF THE SOUTHEAST AND OFF OVER THE MID ATLANTIC
COAST BY FRIDAY MORNING...AND HIGH PRESSURE BUILDING IN INTO
SATURDAY.
31
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
NO SIGNIFICANT CHANGES IN THE MEDIUM RANGE MODEL TRENDS...SO NO
CHANGES MADE TO THE EXTENDED FORECAST GRIDS AT THIS TIME. SEE
PREVIOUS DISCUSSION BELOW.
20
PREV DISCUSSION... /ISSUED 1128 AM EST THU JAN 17 2013/
LONG TERM /SATURDAY THROUGH WEDNESDAY/...
NOT MANY IMPACTS SEEN IN THE LONG TERM PERIOD. BROAD LOW
AMPLITUDE LONG WAVE TROUGH WILL DOMINATE THE WEATHER OVER ALL BUT
THE WESTERN CONUS. SHOULD SEE A DRY COLD FRONT PASS THRU THE
REGION SUNDAY WITH A REINFORCEMENT OF COOLER/DRYER AIR. MODIFIED
ARCTIC HIGH WILL BUILD IN BEHIND IT WITH SEASONABLE TO BELOW
NORMAL TEMPS EXPECTED...PARTICULARLY WITH MORNING LOW TEMPS. DID
USE 30 DAY BIAS ADJUSTMENT TO TEMPS WHICH BROUGHT UP MIN TEMPS
FROM GUIDANCE...BUT WOULDNT BE SURPRISED IF MODEL GUIDANCE TRENDED
COOLER WITH MIN TEMPS EARLY NEXT WEEK IN LATER RUNS. NEXT
OPPORTUNITY FOR ANY PRECIP WONT OCCUR UNTIL THURS...JUST OUTSIDE
OF THIS FCST CYCLE. DOES NOT APPEAR TO BE THAT THREATENING AT THIS
TIME.
SNELSON
&&
.HYDROLOGY...
FLOOD WATCH CONTINUES ACROSS FAR NORTHEAST GEORGIA THROUGH 7
PM...EVEN AS THE BULK OF THE PRECIP EXITS THE REGION. ENOUGH OF THE
RIVERS IN THAT AREA ARE STILL RESPONDING TO RECENT RAINFALL...AND
MINOR FLOODING...ESPECIALLY NEAR AREA RIVERS...CREEKS...AND STREAMS
IS STILL A CONCERN. AS OF NOW...THE WATCH WILL BE ALLOWED TO EXPIRE
AT 7 PM.
&&
AVIATION...
18Z UPDATE...
BIG CONCERN REMAINS WINTER PRECIP FOR THIS AFTERNOON. EXPECT BANDS
OF HEAVIER PRECIP...ESPECIALLY ACROSS NORTH GEORGIA. THE METRO ATL
AREA SHOULD SEE -RA THROUGH AROUND 22Z...THEN SWITCH TO A -RASN
MIX AND POSSIBLY A WET SNOW. WINDS AROUND UPPER LOW WILL PRODUCE
HIGH WINDS AND HIGHER GUSTS...GENERALLY 20-25KTS WITH GUSTS TO
30KT. WINDS WILL SWITCH TO THE W AND THEN NW INTO THE EVENING.
PRECIP AND CLOUDS WILL LIFT OUT QUICKLY...WITH CLEARING CONDITIONS
OVERNIGHT...AFTER 04Z. WINDS WILL BE 8-11KTS OVERNIGHT...THEN
06-09KTS THROUGH THE DAY FRIDAY. WINDS WILL BECOME MORE NNW
OVERNIGHT...AND AHN...MCN..AND CSG COULD SEE WINDS GO NNE BY 12Z
FRIDAY.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON TIMING OF PRECIP TRANSITION.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.
31
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 30 53 28 56 / 50 0 0 0
ATLANTA 29 52 32 56 / 60 0 0 0
BLAIRSVILLE 27 49 26 53 / 100 0 0 0
CARTERSVILLE 27 49 26 54 / 100 0 0 0
COLUMBUS 31 57 31 60 / 30 0 0 0
GAINESVILLE 30 51 31 54 / 80 0 0 0
MACON 31 57 27 60 / 20 0 0 0
ROME 26 49 25 55 / 100 0 0 0
PEACHTREE CITY 26 54 25 57 / 60 0 0 0
VIDALIA 37 59 33 62 / 10 0 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 AM EST FRIDAY FOR THE FOLLOWING
ZONES: BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...DADE...DAWSON...
FANNIN...FLOYD...GILMER...GORDON...LUMPKIN...MURRAY...PICKENS...
TOWNS...UNION...WALKER...WHITE...WHITFIELD.
FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING ZONES:
DAWSON...FANNIN...GILMER...LUMPKIN...TOWNS...UNION...WHITE.
WINTER WEATHER ADVISORY UNTIL 7 AM EST FRIDAY FOR THE FOLLOWING
ZONES: BANKS...BARROW...CARROLL...COBB...DEKALB...DOUGLAS...
FORSYTH...GWINNETT...HALL...HARALSON...JACKSON...NORTH FULTON...
PAULDING...POLK...SOUTH FULTON.
&&
SHORT TERM...31
LONG TERM....20
AVIATION...DEESE
Hazardous weather outlook, Jan 17, 10:18 AM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1018 AM EST THU JAN 17 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1018 AM EST THU JAN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
WEATHER HAZARDS EXPECTED...
MINOR FLOODING ON CREEKS AND RIVERS IN PARTS OF NORTH GEORGIA TODAY
THROUGH TONIGHT.
RAIN MIXING WITH AND CHANGING TO SNOW ACROSS PORTIONS OF WEST CENTRAL
AND NORTH GEORGIA THIS AFTERNOON...WITH AREAS OF BLACK ICE DEVELOPING
LATE TONIGHT THROUGH EARLY FRIDAY.
GUSTY WINDS ACROSS NORTH AND CENTRAL GEORGIA THROUGH THIS EVENING.
DISCUSSION...
A COMPLEX WEATHER SYSTEM CONTINUES TO EVOLVE AND SWEEP ACROSS THE
SOUTHEASTERN U.S. TODAY THROUGH TONIGHT.
WIDESPREAD MODERATE RAIN THROUGH THE DAYLIGHT HOURS WILL CONTINUE TO
PRESENT A THREAT OF MINOR FLOODING ACROSS MUCH OF NORTH GEORGIA.
SEVERAL CREEKS AND RIVERS ACROSS MAINLY NORTHWEST GEORGIA REMAIN
ABOVE FLOOD STAGE AND ADDITIONAL RAINFALL THROUGH THE DAY WILL ADD TO
RUNOFF ACROSS MOST OF NORTH GEORGIA.
BY THIS AFTERNOON...COLDER AIR ASSOCIATED WITH AN UPPER LEVEL LOW
LIFTING NORTHEAST OUT OF THE LOWER MISSISSIPPI VALLEY WILL SPREAD A
WINTRY MIX OF RAIN AND SNOW INTO PORTIONS OF WEST CENTRAL AND NORTH
GEORGIA. SURFACE TEMPERATURES HAVE BEEN QUITE WARM THE PAST SEVERAL
DAYS AND INITIAL ACCUMULATIONS WILL BE LIGHT. AS THE WINTRY WEATHER
SPREADS NORTHEAST THROUGH THE LATE AFTERNOON INTO THE EVENING BEFORE
ENDING LATE TONIGHT...AREAS NORTH OF A CARROLLTON TO ATLANTA AND
JEFFERSON LINE MAY SEE A HALF TO ONE INCH SNOW ACCUMULATIONS ON
GRASSY OR ELEVATED SURFACES. AREAS NORTH OF A LINE FROM ROME TO
HIAWASSEE COULD WILL LIKELY SEE ONE TO THREE INCHES...WITH UP TO 4
INCHES POSSIBLE AT THE HIGHEST ELEVATIONS. AS TEMPERATURES FALL
OVERNIGHT BLACK ICE IS POSSIBLE ACROSS THESE AREAS WHERE ROADS REMAIN
WET.
THIS SYSTEM WILL ALSO BRING PERIODS OF GUSTY WINDS THROUGH THIS
EVENING...WHICH COMBINED WITH THE VERY WET TO SATURATED SOILS ACROSS
NORTH AND CENTRAL GEORGIA COULD RESULT IN TOPPLED TREES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
WEATHER HAZARDS EXPECTED...
AREAS OF BLACK ICE EXPECTED ACROSS NORTH GEORGIA FRIDAY MORNING...
WITH PATCHY BLACK ICE POSSIBLE INTO NORTHERN PORTIONS OF CENTRAL
GEORGIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jan 17, 2:58 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
258 PM EST THU JAN 17 2013
GAZ027-036>039-046>062-066>076-078>086-089>098-102>113-180800-
MADISON-CLARKE-OCONEE-OGLETHORPE-WILKES-ROCKDALE-WALTON-NEWTON-
MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-SPALDING-
HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-MERIWETHER-PIKE-
UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-GLASCOCK-JEFFERSON-
HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-WILKINSON-JOHNSON-
EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-MACON-PEACH-HOUSTON-
BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-SUMTER-DOOLY-CRISP-
PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-MONTGOMERY-TOOMBS-
258 PM EST THU JAN 17 2013
...BLACK ICE POSSIBLE ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA
TONIGHT AND FRIDAY MORNING...
...RAIN BRIEFLY MIXED WITH SNOW POSSIBLE ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING...
A STRONG LOW PRESSURE SYSTEM WILL CONTINUE MOVING ACROSS THE STATE
THIS AFTERNOON AND EVENING. AN ASSOCIATED COLD FRONT WILL PUSH ACROSS
GEORGIA AND INTO THE CAROLINAS THIS AFTERNOON THROUGH THIS EVENING
WITH A STRONG COLD AIR MASS SPREADING INTO THE AREA FROM WEST TO EAST
AND TEMPERATURES GENERALLY FALLING THROUGH THE DAY AND EVENING.
THE RAIN WILL LIKELY MIX WITH SNOW THIS AFTERNOON AND EVENING NORTH
OF A LINE FROM COLUMBUS TO MACON AND WARRENTON...BUT NO SNOW
ACCUMULATION IS EXPECTED AT THIS TIME DUE TO THE WARM SURFACE
TEMPERATURES AND LIGHT PRECIPITATION AMOUNTS.
OF GREATER CONCERN HOWEVER IS THE POTENTIAL FOR PATCHES OF BLACK ICE
DEVELOPING ON BRIDGES AND OVERPASSES FROM LATE THIS EVENING THROUGH
MID FRIDAY MORNING AS TEMPERATURES FALL BELOW FREEZING. NORTHWEST
WINDS BETWEEN 10 TO 15 MPH WILL HELP TO DRY ROADS OFF AS THE
PRECIPITATION EXITS TONIGHT...BUT THIS WILL LIKELY NOT HAPPEN QUICKLY
ENOUGH TO ELIMINATE THE BLACK ICE POTENTIAL. THE POTENTIAL FOR BLACK
ICE EXISTS AS FAR SOUTH AS A CORDELE TO SANDERSVILLE LINE.
ALL INTERESTS ACROSS THE AREA SHOULD CONTINUE TO MONITOR LATER
FORECASTS AND REMAIN ALERT FOR THE POTENTIAL OF BLACK ICE TONIGHT AND
FRIDAY MORNING.
Strong Wind, Barrow
- When
- January 17, 3:00 PM EST to 3:10 PM EST
- Where
- Barrow forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.993, -83.713 (the zone’s center; the record gives no point)
Strong winds brought down eight trees across the county.
Strong Wind, Banks
- When
- January 17, 3:12 PM EST to 3:20 PM EST
- Where
- Banks forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.354, -83.497 (the zone’s center; the record gives no point)
Strong winds brought down about half a dozen trees across the county.
Winter Weather, Polk
- When
- January 17, 6:00 PM EST to 7:00 PM EST
- Where
- Polk forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.002, -85.188 (the zone’s center; the record gives no point)
Around an inch of snow fell across the county during the evening hours.
Winter Weather, Dade
- When
- January 17, 6:00 PM EST to 7:00 PM EST
- Where
- Dade forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.855, -85.504 (the zone’s center; the record gives no point)
Around an inch of snow fell across the county during the evening hours.
Winter Weather, Haralson
- When
- January 17, 6:00 PM EST to 7:00 PM EST
- Where
- Haralson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.794, -85.211 (the zone’s center; the record gives no point)
Around half an inch of snow fell across the county during the evening hours.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, January 17 to 22, 20132 deaths · 17 events
- Cold in Illinois, January 17, 20131 death · 1 event
- Winter Storm and Strong Wind in North Carolina, January 17 to 18, 2013$500,000 · 8 events
- Winter Weather in Virginia, January 17 to 18, 201330 events
- Winter Weather in Tennessee, January 17, 2013$35,000 · 2 events
- Damaging Wind in North Carolina, January 17, 2013$30,000 · 65 kt wind · 1 event
- Heavy Snow in Tennessee, January 17, 201322 events
- Heavy Snow in Virginia, January 17 to 18, 201318 events
- Winter Weather in North Carolina, January 17, 201318 events
- Heavy Snow and Winter Weather in Alabama, January 17, 201314 events
- Winter Storm in Virginia, January 17 to 18, 20138 events
- Winter Weather in Mississippi, January 17, 20137 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423648, 423646, 423650, 423651, 423652.